A Possibly Fatal Outcome of Oral Contraceptive Therapy: Estrogen Triggered Hereditary Angioedema Attack in An Adolescent

J Clin Res Pediatr Endocrinol. 2021 Sep 27. doi: 10.4274/jcrpe.galenos.2021.2021.0053. Online ahead of print.

Abstract

Hereditary angioedema (HAE) is characterized by recurrent angioedema attacks with no urticaria. This disease has a high mortality due to asphyxia. Level of complement 4 (C4), C1 esterase inhibitor (C1-INH) level and function, and genetic mutations determine different endotypes of HAE. Clinical presentation and the triggers of vasogenic edema may change according to the endotypes. An adolescent girl with oligomenorrhea, obesity, hirsutism, and acanthosis nigricans was diagnosed with polycystic ovary syndrome (PCOS) and prescribed ethinyl estradiol & cyproterone acetate containing oral contraceptive (OC). On the 16th day of treatment, she developed angioedema on the face, neck, and chest leading to dyspnea. Adrenaline, antihistamine, and corticosteroid treatments were ineffective. In the family history, the patient's mother and two cousins had angioedema attacks. C1-INH concentrate was administered with a diagnosis of HAE. C4, and C1-INH level and activity were normal. Genetic analysis identified a mutation of Factor XII (F12) gene, and the diagnosis of Factor 12 (F12)-related HAE was made. OC treatment discontinued. She has had no additional angioedema attacks in the follow-up period of two years. OC containing estrogen may induce the life-threatening first attack of F12-related HAE even in children. Recurring angioedema attacks in the family should be asked before prescribing estrogen-containing OC pills.

Keywords: Angioedema; Factor XII; Hereditary Angioedema; Hereditary Angioedema Type III; Polycystic Ovary Syndrome.